Montana, 2004

High Wind in Montana, March 13, 2004

March 13, 2004 · NWS GGW · 3 events in 3 counties and zones

Strong gradient winds in the wake of a cold front affected a portion of northeast Montana during the morning and early afternoon hours of the 13th. Sustained winds of 40 to 50 mph, with gusts to 50 to 60 mph were common.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong gradient winds in the wake of a cold front affected a portion of northeast Montana during the morning and early afternoon hours of the 13th. Sustained winds of 40 to 50 mph, with gusts to 50 to 60 mph were common. A peak wind gust of 63 mph was reported 2 miles west of Bloomfield in Dawson County at 8:30 am.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 13, 2:50 AM MST, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 13, 2:50 AM MST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
250 AM MST SAT MAR 13 2004

.SHORT TERM...FOR NORTHEAST MONTANA TODAY THROUGH MONDAY...
THE FORECAST CHALLENGE AND CONCERN OF THE DAY WILL BE THE POTENTIAL
FOR STRONG WIND TODAY. ATTENTION WILL THEN TURN TO THE POTENTIAL FOR
SOME SNOW SUNDAY NIGHT INTO EARLY MONDAY MORNING...ALTHOUGH AMOUNTS
LOOK TO BE LIGHT.

TODAY...MODELS ARE IN GOOD AGREEMENT THAT LOW PRESSURE IN SOUTHEAST
SASKATCHEWAN AND WESTERN NORTH DAKOTA WILL MOVE EAST AND INTO
NORTHERN MINNESOTA BY LATE IN THE DAY. THE COLD FRONT ASSOCIATED
WITH THE AFORE MENTIONED LOW HAS ALREADY CLEARED THE CWA EARLY THIS
MORNING. THE UPPER TROUGH WILL PUSH ACROSS THE AREA THIS
MORNING...MOVING OUT INTO THE DAKOTAS THIS AFTERNOON. THE CONCERN
AND 64 MILLION DOLLAR QUESTION FOR TODAY IS JUST HOW STRONG DOES THE
WIND BLOW.

850-1000H LAPSE RATES ARE PROGGED TO BE SUFFICIENTLY STEEP (GREATER
THAN 7C/KM) TO MIX THE WIND FROM THE STRONG 850H JET DOWN TO THE
SURFACE.  ETA A BIT MORE VIGOROUS THAT THE GFS WITH THE JET AT 850H
WITH 50-55KTS OF WIND. THE GFS IS ADVERTISING THE WIND TO BE 5-10KTS
LESS AT 850H.

BEST SHOT OF REACHING WARNING CRITERIA APPEARS TO BE ACROSS OUR
EASTERN ZONES THIS AFTERNOON WHERE THERE WILL BE THE STRONGEST
PRESSURE RISES AND COLD AIR ADVECTION LINGERS THE LONGEST.
ALSO MODELS ARE IN GOOD AGREEMENT ON SHIFTING THE STRONGER WINDS TO
OUR EASTERN ZONES BY EARLY AFTERNOON.  NOT TO SAY THAT THERE MAY NOT
BE AN ISOLATED WIND GUST APPROACHING WARNING CRITERIA ACROSS OUR
WESTERN ZONES THIS MORNING/EARLY AFTERNOON...BUT NOT WIDESPREAD
ENOUGH TO WARRANT A WARNING. WILL THUS CANCEL THE WATCH ACROSS MUCH
OF THE AREA...AND UPGRADE TO A WARNING ACROSS OUR EASTERN ZONES.
PLEASE SEE BELOW FOR THE ZONES THAT WILL BE INCLUDED IN THE WARNING.

TONIGHT...SURFACE AND UPPER LOWS HEAD INTO THE NORTHERN GREAT
LAKES.  A SURFACE RIDGE IN ALBERTA BUILDS INTO THE AREA AND WILL
COVER EASTERN MONTANA BY SUNDAY MORNING. ACROSS OUR WESTERN ZONES
THE WIND WILL DROP OFF QUICKLY BY AROUND SUNSET. ACROSS THE EASTERN
ZONES THE WIND WILL DROP OFF A BIT WITH SUNSET...BUT WOULD STILL
EXPECT A 15 TO 25 MPH WIND WITH SOME HIGHER GUSTS TILL ABOUT
MIDNIGHT.

SUNDAY...THE SURFACE RIDGE MOVES OFF TO OUR EAST WITH A RETURN
SOUTHEAST FLOW INTO THE AREA.  THE NEXT SHORTWAVE IN NORTHWEST FLOW
PUSHES INTO BRITISH COLUMBIA WITH A WARM FRONT TO DEVELOP ACROSS
CENTRAL MONTANA.  THE WARM FRONT TO REMAIN FAR ENOUGH WEST FOR A DRY
DAY...BUT WOULD EXPECT AN INCREASE IN CLOUDS DURING THE AFTERNOON
ACROSS OUR WESTERN ZONES.  TEMPERATURES WILL NOT BE TOO FAR FROM
SEASONABLE LEVELS WITH HIGHS MOSTLY IN THE 30S WITH SOME 40S ACROSS
OUR SOUTHWEST ZONES.

SUN NIGHT...THE WARM FRONT LIFTS ACROSS NORTHEAST MONTANA. BOTH THE
ETA AND GFS HAVE ENOUGH LIFT AND MOISTURE WITH THE FRONT TO GENERATE
A LITTLE QPF ACROSS THE AREA. GFS ALSO A BIT MORE VIGOROUS IN
BRINGING A SHORTWAVE ACROSS OUR EASTERN ZONES OVERNIGHT. MODEL
SOUNDINGS INDICATE THAT IT WILL BE COLD ENOUGH THAT ANY
PRECIPITATION THAT FALLS SHOULD TAKE THE FORM OF SNOW. ENOUGH WARM
AIR MAY WORK IN FOR EITHER RAIN OR SNOW ACROSS OUR SOUTHWEST
ZONES...BUT ANY PRECIPITATION THERE SHOULD COME TO AN END BY
MIDNIGHT. PLAN ON BUMPING UP THE POPS JUST A BIT...BUT WILL KEEP
THEM IN THE CHANCE CATEGORY FOR NOW.

MONDAY...THE WARM FRONT EXITS TO OUR EAST. LOW PRESSURE TRACKS
ACROSS NORTHERN CANADA WITH OUR SURFACE FLOW BECOMING WEST. ENOUGH
MOISTURE LINGERS WHERE CLOUDS SHOULD HAVE THE UPPER HAND...AND THERE
COULD BE A FEW LINGERING SNOW SHOWERS IN THE EAST WITH THE WARM
FRONT IN THE MORNING. TEMPERATURES LOOK SEASONABLE WITH HIGHS
RANGING FROM THE MID 30S NORTH TO AROUND 50 IN THE SOUTH. CB

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY
PRETTY GOOD AGREEMENT AMONG MODELS TO KEEP REGION UNDER QUASI-ZONAL
FLOW THROUGH PERIOD WITH A LOT OF HIGH VELOCITY/LOW AMPLITUDE WAVES
STREAKING ACROSS REGION. CURRENT MODEL RUN SUGGESTS BULK OF ENERGY
AND MOISTURE ASSOCIATED WITH THIS PATTERN WILL REMAIN IN CANADA WITH
BETTER CHANCE OF DRY SLOTTING ACROSS NORTHEAST MONTANA. RETAINED
INHERITED SLIGHT CHANCE POPS FOR TUESDAY INTO EARLY WEDNESDAY...HAVE
LIMITED CONFIDENCE WILL ACTUALLY OCCUR...BUT DO NOT WANT TO
FLIP-FLOP FORECAST. REMAINDER OF PERIOD LOOKS DRY AS CORE OF ZONAL
FLOW APPEARS TO BUCKLE SLIGHTLY...GIVING REGION A SLIGHT SOUTH OF
WEST COMPONENT. PERIOD DOES APPEAR TO HAVE FAIR CHANCE OF BEING
WINDY...HAVE KEPT DAY-TIME WINDS RELATIVELY STRONG WHILE ALLOWING
WINDS TO DIMINISH OVERNIGHT AS USUAL. GIVEN PROXIMITY TO EXPECTED
MEAN JET TRACK...WILL KEEP HIGHER END OF PARTLY CLOUDY RANGE ACROSS
REGION WITH GREATEST CLOUDCOVER OVER NORTH. HAVE MADE FEW CHANGES TO
TEMPERATURES...MEX GUIDANCE SHOWS FAIRLY GOOD RUN-TO-RUN CONTINUITY
...WHICH IS OFTEN LACKING DURING LATE WINTER/EARLY SPRING.

&&

HYDRO...NO ADDITIONAL REPORTS AVAILABLE OVERNIGHT...AND NO PROBLEMS
NOTED FROM AVAILABLE GAGES. MILK RIVER AT DODSON CONTINUES TO RUN
SLIGHTLY BELOW FLOOD STAGE...BUT SITUATION HAS BEEN STABLE...AND
EXPECT COOLER TEMPERATURES OVER THE WEEKEND TO LIMIT ADDITIONAL
THAWING. ELSEWHERE...MILK RIVER SHOWING SIGNS OF AWAKENING FROM
WINTER SLUMBER BUT LIMITED ADDITIONAL RUNOFF EXPECTED OVER WEEKEND.
TEMPERATURE PATTERN DURING COMING WEEK SUGGESTS CONTINUATION OF
GENERAL THAW/FREEZE CYCLE THROUGH PERIOD...WHICH APPEARS TO FAVOR A
GRADUAL RELEASE OF RECORD SNOWPACK. HOWEVER...HYDRO SITUATION
REMAINS A SIGNIFICANT CONCERN DUE TO EXTREME VARIABILITY INTRODUCED
BY POTENTIAL FOR ICE JAMS.

&&

.GGW WATCHES/WARNINGS/ADVISORIES...HIGH WING WARNING TODAY
MTZ018>020-MTZ023>027-62.

&&
Hazardous weather outlook, Mar 13, 6:00 AM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
600 AM MST SAT MAR 13 2004

MTZ016-017-021-022-059>061-141300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY COUNTY-
GARFIELD-NORTH VALLEY-NORTHERN PHILLIPS-PETROLEUM-SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF...GLASGOW...JORDAN...MALTA...OPHEIM...
WHITEWATER...WINNETT AND ZORTMAN
600 AM MST SAT MAR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MTZ018>020-023>027-062-141300-
DANIELS-DAWSON-EAST ROOSEVELT-MCCONE-PRAIRIE-RICHLAND-SHERIDAN-
WESTERN ROOSEVELT COUNTY-WIBAUX-
INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLENDIVE...
PLENTYWOOD...SCOBEY...SIDNEY...TERRY...WIBAUX AND WOLF POINT
600 AM MST SAT MAR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
A HIGH WIND WARNING IS IN EFFECT FOR THE AREA TODAY THROUGH 6 PM. FOR
DETAILS SEE GTFNPWGGW OR WWUS75 KGGW.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Dawson

When
March 13, 8:30 AM MST
Where
Dawson forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

High Wind, Richland

When
March 13, 8:30 AM MST to 11:30 AM MST
Where
Richland forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
March 13, 8:30 AM MST to 2:20 PM MST
Where
Sheridan forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388827, 5388828, 5388829.